KGUN 9 On Your SideNewsCoronavirus

Actions

Unheard Concerns: One COVID-19 vaccine notes tinnitus as reported side effect

Posted at 9:30 PM, Dec 31, 2021
and last updated 2022-01-03 13:19:19-05

PHOENIX — After thousands of people reported ringing in the ears after receiving the COVID-19 vaccine, one manufacturer now lists tinnitus as a reported side effect on its vaccine fact sheet.

The ABC15 Investigators spotted Johnson & Johnson’s acknowledgment on its December 14 Fact Sheet for Recipients and Caregivers. Johnson & Johnson’s COVID-19 vaccine is also known as the Janssen vaccine.

RELATED: Unheard Concerns: Thousands blame COVID-19 vaccine for hearing problems

Pfizer and Moderna have not noted any causal connection between the vaccine and hearing issues. Neither have the Centers for Disease Control and Prevention nor the Food and Drug Administration.

Tinnitus sufferers, who developed ringing of the ears just hours or days after receiving a COVID-19 shot, have been begging for a medical explanation and ways to get relief.

“This morning, it was just awful ringing to the point where I had to like grab both of my ears to make it stop,” said Stephanie Namm, a mental health counselor from Santa Fe, New Mexico, who recently received a Pfizer booster shot.

“Sometimes it's so ungodly bad that I have to turn everything off and relax for a while and try to get my thoughts back in focus,” said Doug Mattingley, a retired firefighter from northern Colorado. He received a Pfizer booster on Christmas Eve.

Since the ABC15 Investigators' initial report on Unheard Concerns in September, Investigator Melissa Blasius received 600 emails. The emailers, from all over the world, describe sudden onset or worsening tinnitus - and in some cases hearing loss -- after receiving a coronavirus immunization.

Did you experience tinnitus or other hearing issues after getting the COVID-19 vaccine? Contact Investigator Melissa Blasius at Melissa.Blasius@abc15.com.

Even with these reports, there is overwhelming medical evidence that the COVID-19 vaccine is safe and effective. Most people don't have any problems, and the CDC tracks reports from people who experienced adverse health events after receiving a vaccine. Those health problem reports are counted, whether or not they are known to be related to the shot, to quickly identify potential side effects and improve vaccine safety.

The CDC's Vaccine Adverse Event Reporting System database had 13,042 reports from people who complained of tinnitus after a COVID-19 shot (either J&J, Moderna, or Pfizer) as of December 17, 2021. Arizonans made 309 of those reports. When you consider more than 500 million shots have been administered in the United States, tinnitus reports involve a very small fraction of recipients.

LINK:  Make a VAERS report if you experienced a health problem after receiving a vaccine

Several medical researchers, including Dr. Shaowen Bao at the University of Arizona, are studying the possible link between the coronavirus vaccine and tinnitus.

“There is evidence that this may well be what's called an off-target inflammatory side effect that will lessen, if not resolve, over time,” said Dr. Greg Poland with the Mayo Clinic's Vaccine Research Group. Poland said he also developed tinnitus 60-90 minutes after getting his second COVID-19 immunization shot.

“It could happen to anybody,” Poland said. “We need to understand if this is related, if it is related the mechanism for that, and then research on how to relieve the suffering.”

LINK: File a COVID-19 vaccine injury claim with the Countermeasures Injury Compensation Program

Dr. Poland has also compiled a list of his recommendations for people who are experiencing hearing issues after receiving a COVID-19 shot. You can read his list below.

"Post-Vaccination Tinnitus – Dr. Poland's General Recommendations*

1. At this early stage one of the working hypotheses is that tinnitus after vaccination represents an off-target inflammation, and as such, will wane/resolve over time (6-12 months) - but clearly more data are needed

2. Consider consulting with an ENT to rule out other causes and determine if any empiric treatment may be beneficial for you. Depending upon your individual case, imaging (CT or MRI) may be recommended to rule out other causes. At this point there are NO evidence-based therapies for treating tinnitus. It is a very under-researched area of medicine.

3. Ask your health care provider about getting an audiogram as a baseline and to document any hearing loss

4. Protect your hearing - a frequent cause of tinnitus - there are free smart phone apps (such as decibel X) where you can measure ambient noise levels and take steps to move away from loud noise exposure (greater than 80 db) which often worsens tinnitus.

5. There are a variety of smartphone apps for tinnitus you may find useful in dealing with tinnitus and for improved sleep – basically masking which may draw attention away from the tinnitus.

6. I have found that silicone-based ear plugs purchased at a local pharmacy are helpful – carry them with you in the event of noise exposure. These are soft silicone ear plugs that shape to your ear canal (follow directions) and are unobtrusive and comfortable to wear

7. Go online and report your case to VAERS. Note that through the Countermeasures Injury Compensation Program there may be compensation available for medical care costs. The website is https://www.hrsa.gov/cicp

8. In addition to waning over time, consider that a major factor (over time) is a factor called habituation. This means that the brain begins to “accept” the noise of tinnitus as normative and begins to exclude it from conscious attention – making tinnitus less and less obtrusive to the sufferer.

9. There is a superb researcher (the head of ENT at Stanford University) who is doing excellent research in this area of tinnitus. Her study coordinator is Varun Sagi, vsagi@stanford.edu. It may be worthwhile to contact them and determine if you might be eligible for any research studies to help in determining cause and possible treatments.

10. Finally, I have gotten many requests for advice on what to do in terms of a booster. I have thought long and hard about this because of the obvious implications for me personally after developing moderately severe tinnitus after my second mRNA vaccine dose. In the end, because I believe the outcomes for actual COVID-19 infection result in a higher rate of complications than the vaccine, and the current surge happening and expected to worsen throughout 2021, I went ahead and got a booster dose of an mRNA vaccine. For myself, my tinnitus disappeared the day of administration, followed by its return the following day – but at a much higher pitch and therefore somewhat less noticeable to me. For another colleague – very slight but intermittent worsening. For a third colleague it disappeared entirely. These are anecdotes and not data from a study – they could be coincidental and I do not mean this as advice to anyone – simply reporting my experience and that of 2 others since there is nothing in the medical literature that I can find.

*The above is not meant to provide specific nor individual medical advice and does not constitute a provider-patient relationship. It is merely offered as general advice meant to serve as a guide for discussion with your health care provider. Please consult your health care provider for specific recommendations and care."

ABC15 reached out by email this week to Moderna and Pfizer seeking the companies’ responses about the increasing number of tinnitus complaints.

Pfizer sent this statement:

"We take adverse events that are potentially associated with our COVID-19 vaccine very seriously. Tinnitus cases have been reviewed however no causal link has been established.

To date, more than 2 billion of our COVID-19 vaccines have been delivered globally. It is important to note that serious adverse events that are unrelated to the vaccine are unfortunately likely to occur at a similar rate as they would in the general population."

In New Mexico, Namm said she saw two doctors about her hearing issues, and “both agree that it was localized inflammation from the vaccine.”

She was grateful to be believed, but she said prescribed steroids have not provided relief.

“I'm not getting another [COVID-19] vaccine,” Namm said.

Dr. Poland said the risks of getting coronavirus still far outweigh the risks of the vaccine, and he would get the shot again.